Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 255, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 28, 2018, 8:07 AM CDT for 4 counties in Iowa. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2018, 8:07 AM CDT (13:07 UTC)
- Expired
- Aug 28, 2018, 8:45 AM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Butler County, IA, Cerro Gordo County, IA, Franklin County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 148 km from the middle of the area, began a volume at 13:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 8:19 AM CDT | TSTM WND DMG | Thornton, IA | LAW ENFORCEMENT REPORTED TREE DOWNED ONTO HOUSE IN THORNTON. TIME AND LOCATION ESTIMATED FROM RADAR. |
| Aug 28, 8:21 AM CDT | TSTM WND DMG | 2 E Thornton, IA | *** 1 INJ *** REPORT OF A SEMI-TRUCK BLOWN OVER BY WINDS ON INTERSTATE 35. ONE INDIVIDUAL TRANSPORTED TO HOSPITAL. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 1.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
200
WUUS53 KDMX 281307
SVRDMX
IAC023-033-069-195-281345-
/O.NEW.KDMX.SV.W.0255.180828T1307Z-180828T1345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
807 AM CDT TUE AUG 28 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southern Worth County in north central Iowa...
Northern Franklin County in north central Iowa...
Northwestern Butler County in north central Iowa...
Cerro Gordo County in north central Iowa...
* Until 845 AM CDT.
* At 807 AM CDT, a severe thunderstorm was located near Clear Lake,
or near Garner, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mason City, Nora Springs, Manly, Sheffield, Rockwell, Mason City
Municipal Airport, Clear Lake, Ventura, Thornton, Plymouth,
Fertile, Meservey, Grafton, Hanlontown, Alexander, Swaledale, Rock
Falls, Chapin, Aredale and Dougherty.
This includes Interstate 35 between mile markers 171 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4291 9303 4291 9299 4278 9299 4282 9349
4326 9350 4336 9302
TIME...MOT...LOC 1307Z 267DEG 40KT 4308 9350
HAIL...1.25IN
WIND...60MPH
$$
Kotenberg2 follow-up statements
676
WWUS53 KDMX 281319
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
819 AM CDT TUE AUG 28 2018
IAC023-033-069-195-281345-
/O.CON.KDMX.SV.W.0255.000000T0000Z-180828T1345Z/
Worth IA-Franklin IA-Butler IA-Cerro Gordo IA-
819 AM CDT TUE AUG 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
FOR SOUTHERN WORTH...NORTHERN FRANKLIN...NORTHWESTERN BUTLER AND
CERRO GORDO COUNTIES...
At 818 AM CDT, a severe thunderstorm was located near Mason City
Municipal Airport, or 7 miles southwest of Mason City, moving east at
45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. At roughly 810 am, trained
spotters reported 2 inch hail in Garner.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Mason City, Nora Springs, Manly, Sheffield, Rockwell, Mason City
Municipal Airport, Clear Lake, Ventura, Thornton, Plymouth, Fertile,
Meservey, Grafton, Hanlontown, Alexander, Swaledale, Rock Falls,
Chapin, Aredale and Dougherty.
This includes Interstate 35 between mile markers 171 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4291 9303 4291 9299 4278 9299 4282 9349
4326 9350 4336 9302
TIME...MOT...LOC 1318Z 267DEG 40KT 4309 9333
HAIL...1.75IN
WIND...60MPH
$$
Kotenberg791
WWUS53 KDMX 281345
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
845 AM CDT TUE AUG 28 2018
IAC023-033-069-195-281354-
/O.EXP.KDMX.SV.W.0255.000000T0000Z-180828T1345Z/
Worth IA-Franklin IA-Butler IA-Cerro Gordo IA-
845 AM CDT TUE AUG 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WORTH...NORTHERN
FRANKLIN...NORTHWESTERN BUTLER AND CERRO GORDO COUNTIES WILL EXPIRE
AT 845 AM CDT...
The storm which prompted the warning has moved out of the warned
area. Therefore, the warning will be allowed to expire. However
small hail is still possible with this thunderstorm.
LAT...LON 4291 9303 4291 9299 4278 9299 4282 9349
4326 9350 4336 9302
TIME...MOT...LOC 1344Z 267DEG 40KT 4310 9295
$$
KotenbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:39 AM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 28, 6:39 AM CDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 639 AM CDT Tue Aug 28 2018 .SHORT TERM.../Today through Tonight/ Issued at 357 AM CDT Tue Aug 28 2018 At 3 AM a cold front was nosing into far northwest Iowa while aloft several weak impulses were traversing north central and northwest Iowa and locations to the west. Moderate instability exists across the northwest Iowa and locations north and west of the frontal boundary along with sufficient deep shear to the continuation of thunderstorms through the early morning hours. Soundings appear to indicate an elevated warm layer above the cold front and this is likely where storms are initiating. As long as the shear remains, the threat for large hail...along with some wind threat will persist. Somewhat troubling is that the CAM models have recently weakened or delayed the moving of these storms into the forecast area until 12Z or later. Radar imagery is not confirming this as robust storms are just a few counties away. Movement however does indicate that they may just graze our northwest/northern counties. Either way, the trend is for storms to gradually weaken as the low level jet weakens through mid morning but not before a few severe storms make their way across northern Iowa. Later today and especially this afternoon and evening, instability will be very strong along and ahead of the cold front and ongoing storms are expected to become more widespread and intensify. Further south, in an area of warm advection ahead of the front, additional storms will break out mid to late morning. It is unclear at this point if the southern area will see much convection but if they do develop the resultant convective debris may lessen the severe threat at least initially. The latest CAM models suggest that even if storms initiate in the warm sector, there will be some clearing and time for destabilization before the front comes through later this afternoon and evening across the southeast. Bottom line is that is will be a stormy day today with a severe threat far north early this morning then southeast during peak heating into the early evening. QPF pretty impressive as well with over an inch forecast and higher amounts possible in stronger storms. Not really concerned with flash flooding at this point as higher QPF amounts progged over D1 to D3 drought areas and with crops still capable of absorbing quite a bit of water. Front passes through late tonight ending the threat of storms/heavy rainfall. The bulk of the storms should be done by 06Z with lingering showers and a few storms through 09Z. Cooler and less humid air will arrive by 12Z Wednesday. .LONG TERM.../Wednesday through Monday/ Issued at 357 AM CDT Tue Aug 28 2018 Westerly flow aloft to be in place Wednesday with the cold front expected to bring storms chances to the area today to have pushed to the south of the state with an area of high pressure building into the state. This will bring dry and cool conditions as h85 temps falling to around +10C aloft. The area of high pressure will remain in place into Thursday before return flow sets back up and WAA/moisture advection returns to the state Thursday night into Friday. A weak shortwave trough will push east through the broader westerlies aloft and bring chances for storms back to the area Thursday night. Broad lift will remain in place into Friday/Saturday with a broad upper level trough across the central US and a sfc trough axis in place across the state. This will allow for continued chances for storms to end the week and into the weekend. The weakly defined surface boundary to linger across the south into Sunday with high pressure sliding across the northern portion of the state. This should confine the better chances for precip to the central/south late in the weekend. The boundary to then lift back to the north into early next week with continued chances for storms with general troughiness in the western US and westerly to southwesterly flow aloft across Iowa. Temperatures will initially be cooler across the state Wednesday with the cool airmass in place aloft with highs expected to top out in the low to mid 70s and lows in the 50s. Slightly warmer conditions into Thursday with highs in the mid 70s to around 80, with a return to mainly low to mid 80s expected for late this week and into the weekend. Humidity will return to the area Friday and beyond as dewpoints climb back into the upper 60s to lower 70s. && .AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/ Issued at 639 AM CDT Tue Aug 28 2018 Cold front to slowly move across TAF locations today. Strong thunderstorms with large hail possible across far northern Iowa this morning before weakening some. Additional strong storms tied to frontal boundary in the afternoon with peak heating across eastern TAF locations possibly impacting KDSM as well...especially early on. Front to move out of the state after 09Z with improving conditions. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...FAB LONG TERM...Beerends AVIATION...FAB
Hazardous weather outlook, Aug 28, 4:05 AM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 405 AM CDT Tue Aug 28 2018 IAZ028-037>039-048>050-059>062-070>075-081>086-092>097-291100- Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Dallas-Polk- Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams- Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 405 AM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Strong to severe thunderstorms will be possible by mid to late afternoon into tonight. The primary threats are damaging winds and large hail, but an isolated tornado or two cannot be ruled out. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic chances for storms return Thursday night through Monday. The threat of severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotters are likely to be needed this afternoon into tonight. IAZ004>007-015>017-023>027-033>036-044>047-057-058-291100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster- Hamilton-Crawford-Carroll-Greene-Boone-Audubon-Guthrie- 405 AM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are possible today into tonight. A strong to possibly severe storm is possible early this morning. Large hail or damaging wind gusts are the main threat early this morning. Otherwise a strong storm may be possible with gusty winds and small hail from late morning through this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic chances for storms return Thursday night through Monday. The threat of severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early this morning, otherwise it is not anticipated. MJB
In the hours before
Special weather statement, Aug 28, 3:10 AM CDT, 4 hours 57 minutes before
Special Weather Statement National Weather Service Des Moines IA 310 AM CDT Tue Aug 28 2018 IAZ004>007-015>017-281300- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, and Clear Lake 310 AM CDT Tue Aug 28 2018 ...AREAS OF FOG DEVELOPING ACROSS NORTHERN IOWA... Fog is developing across northern Iowa and will likely persist into the morning commute hours. Visibility has dropped to around a mile with local visibilities across Emmet and Palo Alto counties as low as a quarter mile at times. Those traveling across northern Iowa this morning should be prepared for lowered visibilities especially in low lying areas. During the morning commute, slow down and allow more space between yourself and the vehicle ahead of you and remember to use low beams. FAB
Special weather statement, Aug 28, 6:56 AM CDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Des Moines IA 656 AM CDT TUE AUG 28 2018 IAZ023-281230- Pocahontas IA- 656 AM CDT TUE AUG 28 2018 ...NICKEL HAIL AND GUSTY WINDS POSSIBLE... At 655 AM CDT, Doppler radar was tracking a strong thunderstorm over Albert City, or 13 miles west of Pocahontas, moving east at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pocahontas, Laurens, Rolfe, Palmer, Havelock, Varina and Pocahontas Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4287 9491 4282 9453 4263 9458 4264 9492 TIME...MOT...LOC 1155Z 270DEG 39KT 4277 9492 Beerends
Local storm report, Aug 28, 7:26 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
726 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 AM HAIL 2 N PLOVER 42.91N 94.62W
08/28/2018 M2.75 INCH POCAHONTAS IA PUBLIC
VIA SOCIAL MEDIA - TIME ESTIMATED BY RADAR.
&&Local storm report, Aug 28, 7:29 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
729 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 AM HAIL 2 S AYRSHIRE 43.01N 94.83W
08/28/2018 M3.00 INCH PALO ALTO IA PUBLIC
VIA SOCIAL MEDIA - TIME ESTIMATED VIA RADAR.
&&Local storm report, Aug 28, 7:49 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
749 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 AM HAIL WEST BEND 42.96N 94.45W
08/28/2018 E2.75 INCH PALO ALTO IA EMERGENCY MNGR
A FEW WINDOWS BROKEN BY HAIL. DELAYED REPORT
- TIME ESTIMATED BY RADAR.
&&Local storm report, Aug 28, 7:51 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
751 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM HAIL WESLEY 43.09N 93.99W
08/28/2018 E1.75 INCH KOSSUTH IA PUBLIC
QUARTER TO GOLF BALL SIZE REPORTED.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 6:21 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 54 min |
| Aug 28, 6:56 AM CDT | Special Weather Statement | DMX | Pocahontas | 34 min |
| Aug 28, 7:08 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Palo Alto, Pocahontas, Wright | 45 min |
| Aug 28, 7:44 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Humboldt, Kossuth, Winnebago and 2 more | 46 min |
| Aug 28, 8:44 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin | 16 min |
| Aug 28, 8:56 AM CDT | Special Weather Statement | DMX | Bremer, Butler | 64 min |
| Aug 28, 11:09 AM CDT | Special Weather Statement | DMX | Madison | 36 min |
| Aug 28, 11:25 AM CDT | Special Weather Statement | DMX | Boone, Story | 50 min |
| Aug 28, 11:27 AM CDT | Special Weather Statement | DMX | Franklin | 48 min |
| Aug 28, 11:34 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Hamilton, Story | 41 min |
| Aug 28, 11:41 AM CDT | Special Weather Statement | DMX | Humboldt | 49 min |
| Aug 28, 11:50 AM CDT | Special Weather Statement | DMX | Adair, Audubon, Boone, Calhoun, Carroll, Cass and 9 more | 55 min |
| Aug 28, 12:15 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Webster, Wright | 30 min |
| Aug 28, 12:39 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 36 min |
| Aug 28, 12:47 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin, Hancock, Wright | 43 min |
| Aug 28, 12:51 PM CDT | Special Weather Statement | DMX | Boone, Calhoun, Carroll, Dallas, Greene, Guthrie and 8 more | 54 min |
| Aug 28, 1:03 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 42 min |
| Aug 28, 1:38 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Franklin, Hamilton, Hardin, Story, Webster and 1 more | 52 min |
| Aug 28, 1:47 PM CDT | Special Weather Statement | DMX | Cerro Gordo, Hancock, Humboldt, Kossuth, Winnebago | 43 min |
| Aug 28, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 41 min |
| Aug 28, 4:38 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 52 min |
| Aug 28, 4:50 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Mahaska, Marion, Monroe, Warren, Wayne | 40 min |
| Aug 28, 5:03 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Poweshiek | 42 min |
| Aug 28, 5:17 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 43 min |
| Aug 28, 5:30 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Monroe, Wayne | 45 min |
| Aug 28, 5:47 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wapello | 58 min |
| Aug 28, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.